This page describes the "visioning exercise" planned for the April 2019 Partner Meeting (April 29, 2019 in Indianapolis, IN)
Why are we doing this exercise now?
As Samvera has been undergoing governance changes this past year, with Steering becoming an elected group and with the introduction of a Roadmap Council, it is important for us to listen for the sense of emerging purpose which helps the community shift from a reactive stance to a creative one. By describing where we see ourselves in five years, and by understanding our current reality, a creative tension will naturally form that can energize and motivate the community. The time is ripe for developing a shared vision of Samvera and where we are taking it.
Who participates in the exercise?
Exercise participants are all attendees of the meeting, including remote attendees. The exercise will be facilitated by Carolyn Caizzi and Hannah Frost.
What is the exercise?
Using the basic structure of the 1-2-4-All method, Carolyn and Hannah will present a list of questions to be considered (see below). To start, everyone works on answering some/all of the questions individually. Then, we form into groups of two, and generate more thoughts and responses together. Then groups of four are formed, and each group spends time sharing the ideas gathered so far. Finally all attendees assemble together to share out highlights, insights, breakthroughs, etc.
After a break, the foursomes will reassemble to work on drafting a pithy vision statement for Samvera. Finally these statements will be shared out to the whole group for discussion. We will collectively assess what to do next with the results (eg., formalize into an official vision statement, select statements or phrases through a voting process for use in other Samvera community advancement activities, further refine with community input after the Partner meeting, design some laptop stickers, do nothing, etc.)
Visioning Exercise Questions
Imagine it is five years from today. In this future:
- Who are the stakeholders of Samvera and how do we work with them?
- How do we produce value for the stakeholders of Samvera?
- What is the impact of our collective work?
- What is the common defining feature of the Samvera community membership?
- How do we set an informed and relevant technical direction?
- What does the Samvera organization look like?
- What organizations is Samvera aligned with?
- What are the signs that Samvera is a sustainable and secure organization?
Ask "how do we measure progress?" for each of these.
Remote groups of 3
Steve Van Tuyl
Remote groups of 5
|Red group notes||Orange group notes||Yellow group notes|
Steve Van Tuyl
Final Outline of the Full Session Schedule
14:00 overview of afternoon’s agenda, schedule, activity explanation. Define groups (remote attendees, see above). Half of room go downstairs to 0110.
14:15 Individual reflection (5 mins)
14:20 Threesome idea generation (8 mins)
14:30 Fivesome sharing (20 mins) (time to travel back to main room if needed)
- Red group notes
- Orange group notes
- Yellow group notes
- Green group notes
- Blue group notes
- Violet group notes
- Brown group notes
- Grey group notes
- Magenta group notes
15:00 Meet back in 1126. Whole group sharing (30 mins)
- Notes from group report outs (transcribed from white board)
15:30 15 min. break
15:45 Fivesomes reconvene, work on pithy vision statement (30 minutes)
16:15 Fiversomes post/report out/share statements (30 minutes)
Group discussion and “voting” on top statements/elements/phrases
16:45 Next steps for the vision statement process
Re-cap the day.
What’s up the following day.